Can you die from taking Xanax?
Yes. Taking too much Xanax can kill you, although it is difficult to overdose and die from Xanax. In fact, Xanax is known to be a relatively safe drug at high doses.
Xanax is an anti-anxiety medication often prescribed for its fast-acting effects on anxiety and panic disorders, but it’s also habit-forming and is frequently abused for its tranquilizing effects. Can you get high on Xanax? Yes, in some cases. However, Xanax is most dangerous when combined with other drugs, which is why recreational use can be so dangerous.
When taken as prescribed, Xanax is a very safe medication. Can you become addicted to Xanax? Again, yes. But Xanax does not usually promote drug-seeking addictive behaviors or dose escalation. More on the dangers, signs and treatments for Xanax overdose here.
Dangers of Xanax ingredients
The active ingredient in Xanax is alprazolam, a benzodiazepine medication. Xanax works directly on the brain to calm unusual activity, and so it can impact breathing, muscle control, energy, mood, and more. More serious side effects are usually the result of mixing Xanax with alcohol or other drugs. Because it’s possible to build a tolerance to Xanax, overdose in recreational users is possible.
Systems affected by Xanax
Xanax impacts the central nervous system. This causes users to become drowsy and sometimes confused, clumsy, or disoriented. One of the major risks of Xanax use is the risk of automobile or machinery accidents. So you can die from taking Xanax not because of the medicine’s effect on your body, but because of your own decreased alertness and response time.
Serious adverse side effects of Xanax
While most people can take Xanax safely with few side effects, some people have dangerous adverse reactions. The risk of adverse effects goes up drastically when Xanax is combined with other drugs or taken in large doses. Some serious side effects of alprazolam can include:
- chest pain
- decreased inhibitions
- difficulty controlling muscle movements
- heart palpitations
- hostile behavior
- risk-taking behaviors
- thoughts of suicide or self-harm
Signs of Xanax overdose
It is possible to take too much Xanax, especially when it’s combined with other depressant medications and drugs. Victims of Xanax overdose may collapse or stop breathing, at which point they need to receive immediate medical care. Symptoms of overdose are similar to the normal side effects of Xanax, but more pronounced. They may include:
- coordination problems
- loss of consciousness
How to treat Xanax overdose
Care for a Xanax overdose is generally supportive. Doctors will monitoring breathing, heart rate, and blood pressure. The stomach will need to be pumped immediately. IV fluids will be provided to prevent dehydration, and oxygen will be provided as needed. In some cases, medication may be administered to counteract the effects of the Xanax.
Help for Xanax use or misuse
The good news is that, while Xanax does have unpleasant and sometimes dangerous withdrawal effects for chronic users, it is relatively easy to get off Xanax by tapering the dosage. If you want to stop taking Xanax, talk to your doctor about a tapering schedule to make the transition as easy as possible. Medically supervised detox is always recommended when you stop taking a drug you are physically dependent on. Or, if you think that your use may indicate addiction, ask your doctor for more information about residential or outpatient addiction treatment centers.
Your questions about taking Xanax, its addiction potential or dangers are welcomed here.
Reference Sources: FDA Approved Labeling for Xanax XR
PubMed Health: Alprazolam topic
Alprazolam is relatively more toxic than other benzodiazepines in overdose
Photo credit: Rakka